Signs of VSU intoxication
Volatile substance use (VSU) intoxication usually occurs within a few minutes after initial inhalation with the effects lasting for several minutes after the person stops inhaling. However, if the person continues inhaling, the effects could potentially last for up to one hour after the person stops inhaling.
If other drugs have also been used, it is difficult to predict how long intoxication will last as it depends on a range of factors including what has been inhaled, how long for, the person’s tolerance and the interactive effect between the drugs used.
While there is no definitive list of signs and symptoms of volatile substance intoxication, there are some indicators which may alert you to whether someone is intoxicated on volatile substances.
Some of these indicators include:
- reduced inhibitions
- slurred speech
- blurred vision
- bloodshot eyes
- sneezing/runny nose
- cardiac arrhythmia/arrest
- poor coordination
- impaired judgement
- impaired attention and memory
- loss of consciousness /coma
- muscle weakness/lethargy
- CNS depression – slowed breathing and heart rate
- seizure (fit).
The person may also report:
- abdominal pain
- tinnitus (ringing in the ears)
It is important to keep in mind that there are a number of other factors which can produce signs and symptoms similar to those of VSU. For example, the indicators above could also be signs of a physical or medical condition such as a head injury, infection, poisoning, epilepsy, stroke, diabetes or other drug use; or a psychological or emotional state such as depression, anxiety, stress or grief.
Being aware of signs and symptoms of intoxication can assist you to respond effectively, however it is also important to draw upon your existing skills in managing difficult situations i.e. focus on the presenting issues / behaviours and look for solutions to prevent the situation escalating. Your behaviour can play a big part in the outcome of a situation.
See also Managing an intoxicated person page of this website.